Alert archive / Hawaii / Winter Storm Warnings in 2017
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Mar 8, 2017, 3:29 PM HST for Hawaii County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2017, 3:29 PM HST (01:29 UTC)
- Expired
- Mar 9, 2017, 3:19 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
146 WWHW40 PHFO 090129 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 329 PM HST Wed Mar 8 2017 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .Increasing deep-layer moisture and instability are expected to lead to wintry weather over the Big Island summits tonight and Thursday. HIZ028-091430- /O.UPG.PHFO.WS.A.0002.170309T0400Z-170310T0400Z/ /O.NEW.PHFO.WS.W.0002.170309T0129Z-170310T0400Z/ Big Island Summits- 329 PM HST Wed Mar 8 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST THURSDAY... The National Weather Service in Honolulu has issued a Winter Storm Warning for the Big Island summits...which is in effect until 6 PM HST Thursday. The Winter Storm Watch is no longer in effect. * LOCATION...Big Island summits above 12000 feet elevation. * HAZARD TYPE...Heavy snow and icing. * ACCUMULATIONS...Snowfall of 3 to 6 inches possible. * TIMING...tonight and Thursday. * IMPACTS...Poor visibility and icy... snow covered roads. * WINDS...Southwest 30 to 50 mph with gusts to 70 mph. * VISIBILITIES...Less than 1/4 mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. && $$ Morrison
2 follow-up statements
705 WWHW40 PHFO 091323 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 323 AM HST Thu Mar 9 2017 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .Deep-layer moisture and instability are expected to bring wintry weather over the Big Island summits today. HIZ028-100230- /O.CON.PHFO.WS.W.0002.000000T0000Z-170310T0400Z/ Big Island Summits- 323 AM HST Thu Mar 9 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * LOCATION...Big Island summits above 12000 feet elevation. * HAZARD TYPE...Heavy snow and icing. * ACCUMULATIONS...Snowfall of 3 to 6 inches possible. * TIMING...Through 6 pm HST this evening. * IMPACTS...Poor visibility and icy...snow covered roads. * WINDS...Southwest 30 to 60 mph with gusts to 70 mph. * VISIBILITIES...Less than 1/4 mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow... sleet... and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. && $$
359 WWHW40 PHFO 100119 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 319 PM HST Thu Mar 9 2017 ...WINTER STORM WARNING IS CANCELLED... HIZ028-100230- /O.CAN.PHFO.WS.W.0002.000000T0000Z-170310T0400Z/ Big Island Summits- 319 PM HST Thu Mar 9 2017 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the Winter Storm Warning. The threat of heavy snow over the summits has diminished. $$ Burke
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Mar 8, 11:37 AM HST, 3 hours 52 minutes earlier.
Area forecast discussion, Mar 8, 11:37 AM HST, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 1137 AM HST Wed Mar 8 2017 .SYNOPSIS... Unsettled weather, with heavy rain and thunderstorms, will be possible through Thursday as strong upper-level disturbances pass over the island chain. For today, heavy rain is most likely along a stalled band of moisture currently near Maui and the Big Island. This band of moisture is then expected to slide northward tonight and Thursday, potentially shifting the threat of heavy rain to Oahu, and to a lesser extend, Kauai County. Gradually improving conditions are expected on Friday, with a more settled weather pattern expected for the weekend, with light winds bringing humid conditions. && .DISCUSSION... A weak high pressure is centered west northwest of Kauai with an associated ridge about 150 miles north of the Garden Isle. A band of enhanced moisture remains stretched across Maui County and the Big Island with drier air over Oahu and Kauai County. The ridge is generating light to moderate northeast winds over the state. Morning satellite imagery shows mostly cloudy skies along the windward coasts and slopes with mostly clear skies elsewhere over the islands. Some light to moderate showers are accompanying the windward clouds while a batch of thunderstorms is firing just northeast of the windward Big Island coastal waters. Those thunderstorms are firing in response to the low level moisture pool tapping into upper level instability caused by an overhead upper trough. The trough has brought a cold pool of air aloft with 500 mb (near 20 thousand feet) temperatures ranging from -13 C to -15 C. These much cooler than normal temps aloft will enhance any low level showers that form today, and locally heavy rains will be possible with a slight chance of thunderstorms. Best chances of the more inclement weather will be along the enhanced moisture boundary over Maui County and the Big Island. Afternoon land heating will also increase chances for the heavy rain as heating the air at the surface increases the vertical temperature gradient. The lower moisture content over Kauai and Oahu will inhibit most heavy showers from forming but brief downpours are possible with the afternoon convective showers. A shortwave trough at mid and upper levels is expected to move over the islands this evening and tonight. Water vapor imagery shows this shortwave trough near 22N166W, as of 930 am HST. The sharpening shortwave is expected to trigger heavy showers and thunderstorms along the stalled surface boundary tonight, with another shortwave doing the same on Thursday. This is expected to induce a surface trough along the stalled boundary near Maui, with the trough axis moving north toward Kauai and Oahu before gradually moving northeast away from the area. The surface trough will provide a low- level focus for heavy shower development, but there remains considerable uncertainty as to where the surface trough axis will develop and then move. A Flash Flood Watch remains in effect statewide for the ongoing threat of localized downpours, and a Winter Storm Watch remains in effect for the Big Island summits starting tonight due to the cold air aloft leading to the potential for wintry weather. The passage of the shortwave troughs will also bring strong winds to the Big Island summits, where a High Wind Warning is in effect. The upper level features will gradually weaken Thursday night and Friday, and conditions will improve, but the Flash Flood Watch may need to be extended to cover the threat of unsettled weather Thursday. Light and variable winds are expected Friday allowing afternoon sea breezes to drive interior and upslope clouds and showers, with lingering instability. A surface ridge will develop over the islands this weekend and Monday, keeping winds light, with only limited rainfall expected as the atmosphere becomes dry and stable due to upper level ridging. Global models are having difficultly with the long term forecast, but the official forecast will maintain light trade winds next week until sufficient evidence points against it. && .AVIATION... The remnants of a stalled front remain draped across the eastern third of the state but are expected to gradually erode from the west. Scattered showers will favor windward portions of all Islands as weak trade winds build in from the west behind the front. Isolated thunderstorms will redevelop this afternoon over Maui and the Big Island and persist through late night. Enhanced convective activity will continue into Thursday due to a disturbance aloft. Isolated MVFR conditions are to be expected in showers and also IFR in thunderstorms, otherwise VFR conditions will prevail. No AIRMETs in effect or anticipated at this time. && .MARINE... The incoming large northwest swell has reached buoy 51001 with a period maxing out at 17 seconds, a bit above expected. The Waimea Bay buoy is starting to see hints of this energy, but expect it to take a few more hours to see the bulk of this swell building in. A High Surf Warning has been issued for the north and west facing shores of Niihau, Kauai and Molokai, and north facing shores of Oahu and Maui. A High Surf Advisory is in effect for the west facing shores of Oahu and the north facing shores of the Big Island. With the energy at buoy 51001 coming in a bit higher, we may need to increase heights, but will be monitoring the swell as it arrives to make decisions. This northwest swell is expected to gradually subside on Thursday, but will likely continue to produce advisory level surf over most north and west facing shores beyond Thursday. This swell will continue to diminish from Friday into this weekend. The northwest swell will produce seas of 10 ft or greater over exposed waters, so a Small Craft Advisory (SCA) for the western waters expands to additional waters tonight as the swell fills in. The SCA will likely be extended into Thursday for most of the areas. The background surface winds over the waters surrounding the Hawaiian Islands will remain relatively light through this weekend. An unstable airmass over the region will bring locally heavy downpours and isolated thunderstorms through Thursday. Mariners should be aware that any thunderstorms they encounter will be capable of producing locally strong wind gusts, frequent lightning, and reduced visibilities during the next couple of days. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. High Surf Warning until 6 AM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory from 6 PM this evening to 6 AM HST Thursday for Big Island North and East. High Wind Warning until 6 PM HST this evening for Big Island Summits. Winter Storm Watch from 6 PM HST this evening through Thursday afternoon for Big Island Summits. Small Craft Advisory from 6 PM this evening to 6 AM HST Thursday for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters. && Morrison...Discussion Marine...MBallard Aviation...Bedal
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:44 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 3:33 PM HST | Special Marine Warning | HFO | 42 min | |
| Mar 8, 4:12 PM HST | Special Marine Warning | HFO | 48 min | |
| Mar 8, 4:58 PM HST | Special Marine Warning | HFO | 47 min | |
| Mar 8, 5:39 PM HST | Special Marine Warning | HFO | 51 min | |
| Mar 8, 5:44 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 6:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 8, 7:22 PM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 9:52 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 10:50 AM HST | Special Marine Warning | HFO | 115 min | |
| Mar 9, 12:39 PM HST | Special Marine Warning | HFO | 96 min | |
| Mar 9, 1:46 PM HST | Special Marine Warning | HFO | 119 min |
Nearby
Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.